Georgia, 2012Damaging Wind in Georgia, December 20, 2012
December 20, 2012 · NWS TAE · 1 event in 1 county or zone
A strong upper level trough and cold front moved through the area. There was sufficient instability and shear for a few strong to severe thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough and cold front moved through the area. There was sufficient instability and shear for a few strong to severe thunderstorms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 20, 3:40 PM EST, 55 minutes earlier.
Area forecast discussion, Dec 20, 3:40 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EST Thu Dec 20 2012
...Tornado Watch is in effect until 7PM EST for the west half of
the FL Big Bend, adjacent s/cntrl GA and the nearshore waters of
the Apalachee Bay...
...Gale Conditions expected late this afternoon and tonight over the
Gulf...
...Freezes Expected Friday and Saturday Nights...
.NEAR TERM [Through Tonight]...
at 230 pm EDT, the highly amplified large scale longwave pattern is
highlighted by ridge over Wrn states from the 4-corners thru
Intermountain West and along Ern seaboard/extreme Wrn Atlc. In
between, exists a deep and potent trough over E/Cntrl and Ern states
with 528dm over IA srn portion of trough moving over NE Gulf coast.
At surface, low moving thru upper trough located over IA with cold
front swd across NE Gulf coast and squall line across wrn fl
panhandle.
During the early afternoon, a pre-frontal band of largely discrete
tstms/supercells evolved into an intensifying SW-ne squall line with
bowing echoes moving 35-40kt across our area and with 50kt LLJ
providing a favorable shear environment for damaging winds and
occasional tornadoes. And various small tornadoes and severe tstms
have been occurring with the discrete cells then with squall. parent
cold front also moving very quickly to the east and moving into our
wrn counties during mid-aftn and exit across se big bend around
sunset. as it moves across our area, veering winds and drier and
relatively more stable nwd moving low level air plus strong
inversion and dense low clouds to inhibit insolation have combined
to begin to reduce the tornado threat. in fact, even with squall
remaining fairly organized, lightning over land has all but ended.
this reflected in 18z TAE special upper air run which showed meager
instability and poor lapse rates. So greatest severe threat remains
over waters but any destabilization ahead of clouds could generate
strong to isold severe storms east of River rest of aftn. Still, we
have removed all but the ern parts of warning area.
front will exit east of our area during the eve. in its wake,
temps/dew points will show a noticeable drop under cold/dry
advection. temps this afternoon colder than forecast and upstream
obs show temps in the 50s and dew points in the mid 30s now in ern
ms. in this area temps/dew points running 10-15 degrees below same
time yesterday. also, winds dropping off just behind the front, but
farther upstream we see winds gusting to 30-40kts. as local pressure
gradient increases and strong CAA overspreads local region tonight,
these winds will translate into our area. this will be borderline
wind advisory criteria and this product may be issued later.
the combination of strong cold air advection and moderate to strong
nw winds and gusts will drop minimum apparent temps (wind chill)
into the low to mid 30s west of the Apalachicola river. thus a
borderline freeze. a high risk of rip currents Walton to franklin
counties remains in effect. will go with 0-70% NW-SE mainly evening
pops. Will also remove enhanced wording. with enhanced CAA will go a
few degrees below guidance for min temps, especially wrn third.
lows around 30 coldest spots se al to upper 30s se big bend they may
generate isold pockets of freezing temps but not widespread enough
to issue a freeze warning.
&&
.SHORT TERM [Friday Through Sunday]...
No pops thru this period. As noted above, a much colder and drier
airmass will spill into the region in the wake of the cold front.
Strong CAA should hold high temperatures in the mid to upper 50s for
Friday afternoon, along with breezy and gusty northwest winds but
likely below advisory criteria. A freeze appears likely for all
areas away from the immediate coast for Friday night. Most areas
will see temperatures fall into the upper 20s. However, a few mid
20s in normally colder locations will be possible if winds are able
to fully decouple. At this time, with the sfc high expected to be
centered just west of the forecast area, a widespread hard freeze
does not seem likely. With the confidence in the freeze increasing
for Friday night, will issue a freeze watch for the entire CWA with
the morning package.
On Sat, heights will continue to rise further in wake of departing
trough and surface high in vicinity. So the airmass will begin to
slowly modify, allowing temperatures to reach back to near 60
degrees. However with calm winds, a freeze looks likely away from
the coast again on Sat night. On Sunday, with surface high to our
east and veering winds, max temps rise to the low to mid 60s.
&&
.LONG TERM [Sunday Night through next Thursday]...
The extended portion of the forecast will begin with a low-level
anticyclone centered over the Southeast US, and relatively zonal
flow aloft. The general evolution being portrayed by the global
models is for a fast-moving, progressive shortwave trough to eject
ENE from the Rockies into the Great Lakes in the early part of next
week, with a much more powerful wave digging through the Western US
and into the southern Plains by mid-week. Operational runs of the
ECMWF and GFS have yet to show much consistency on the details, but
the overall trends are relatively similar. This suggests we will see
a period of return flow, with gradually increasing PoPs from Monday
to Wednesday. The ensemble means (and operational runs) still show a
cold front passage around 00z Thursday (+/- 12 hrs), with cooler air
arriving thereafter. Thunderstorms were added to the forecast on
Wednesday as that seems to be the favored time for the approach of
the cold front for now. Model consistency may not improve until this
weekend when the blocking pattern in the NE Pacific begins to break
down and the aforementioned wave begins to move onshore.
&&
.AVIATION [through 18Z Friday]...
A Line of mostly showers and a few thunderstorms are moving rapidly
southeast through SE Alabama into SW Georgia and through the Florida
Panhandle this afternoon. Strong low level winds from the south and
southwest is producing gusty winds in excess of 30 knots near
showers and thunderstorms today. The strong southerly winds ahead of
the line of storms may produce some turbulence on approach or
takeoff. A cold front with rapidly dropping temperatures and very
strong northwest winds of gusting from 30 to 40 mph will arrive
later today over SE Alabama and the Florida Panhandle behind the
cold front. Gusty northwest winds up to 20 mph will continue over
night over the area behind the cold front as it moves rapidly east
and into NE Florida overnight. VFR with gusty northwest winds will
continue through the day tomorrow.
&&
.MARINE...
A strong cold front will move across the ern coastal waters into
tonight bringing with it hazardous marine conditions. Increasing
southerly flow ahead of the front brought advisory conditions to the
western and central waters this morning, and then to the eastern
waters late this afternoon. Very strong westerly flow following the
frontal passage, with frequent gusts to gale force expected over the
western and central waters through tonight. With frontal passage
over the western waters occurring this afternoon, Gale Warning
commences there at 21z, spreading to the central waters by 00z.
Chances for frequent gusts to gale force over the far eastern waters
appear lower, so only a small craft advisory for these marine zones.
Winds and seas will slowly subside into the weekend, possibly not
dropping below headline criteria until Saturday afternoon.
The strong winds will likely yield surf up to 5 feet this afternoon
into Friday for panhandle beaches, so will go with a high risk of
rip currents for these locations...altho next shift may choose to
drop it with eve package.
&&
.FIRE WEATHER...
in the wake of a cold front on Friday, a very dry air mass will
combine with breezy NW winds and high dispersions to produce
red flag conditions. A red flag warning is in effect for all of
n FL and for all of SE AL for FRI. Dry air lingers on Saturday,
but red flag conditions may be less likely as winds begin to
decrease as high pressure settles into the area.
&&
.HYDROLOGY...
Todays storm system is expected to bring a half inch to inch of
rainfall on average. We will see additional minor rises, but in no
case are action stages expected to be reached.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 37 57 27 60 29 / 50 0 0 0 0
Panama City 40 58 36 59 43 / 20 0 0 0 0
Dothan 33 56 28 59 34 / 10 0 0 0 0
Albany 33 55 27 59 31 / 30 0 0 0 0
Valdosta 37 55 27 58 29 / 60 0 0 0 0
Cross City 40 58 26 60 27 / 80 0 0 0 0
Apalachicola 41 58 34 58 43 / 40 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WATCH from late Friday night through Saturday morning
for Calhoun-Central Walton-Coastal Bay-Coastal Dixie-
Coastal Franklin-Coastal Gulf-Coastal Jefferson-Coastal
Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-Inland
Taylor-Inland Wakulla-Inland Walton-Jackson-Lafayette-
Leon-Liberty-Madison-South Walton-Washington.
RED FLAG WARNING from 11 AM EST /10 AM CST/ to 7 PM EST /6 PM
CST/ Friday for Calhoun-Central Walton-Coastal Bay-
Coastal Dixie-Coastal Franklin-Coastal Gulf-Coastal
Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-Holmes-
Inland Bay-Inland Dixie-Inland Franklin-Inland Gulf-
Inland Jefferson-Inland Taylor-Inland Wakulla-Inland
Walton-Jackson-Lafayette-Leon-Liberty-Madison-South
Walton-Washington.
GA...FREEZE WATCH from late Friday night through Saturday morning
for Baker-Ben Hill-Berrien-Brooks-Calhoun-Clay-Colquitt-
Cook-Decatur-Dougherty-Early-Grady-Irwin-Lanier-Lee-
Lowndes-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
Thomas-Tift-Turner-Worth.
AL...FREEZE WATCH from late Friday night through Saturday morning
for Coffee-Dale-Geneva-Henry-Houston.
RED FLAG WARNING from Noon to 5 PM CST Friday for Coffee-Dale-
Geneva-Henry-Houston.
GM...SMALL CRAFT ADVISORY until 7 AM EST Friday for Apalachee Bay
or Coastal Waters From Keaton Beach to Ochlockonee River
Fl out to 20 Nm-Coastal waters from Suwannee River to
Keaton Beach out 20 NM.
SMALL CRAFT ADVISORY until 7 PM EST this evening for Coastal
Waters From Ochlockonee River to Apalachicola Fl out to
20 Nm-Waters from Suwannee River to Apalachicola FL from
20 to 60 NM.
GALE WARNING from 7 PM this evening to 7 AM EST Friday for
Coastal Waters From Ochlockonee River to Apalachicola Fl
out to 20 Nm-Waters from Suwannee River to Apalachicola
FL from 20 to 60 NM.
SMALL CRAFT ADVISORY until 4 PM EST this afternoon for Coastal
waters from Apalachicola to Destin FL out 20 NM-Waters
from Apalachicola to Destin FL from 20 to 60 NM.
GALE WARNING until 7 AM EST Friday for Coastal waters from
Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
BLOCK/LANIER/GOULD/EVANSHazardous weather outlook, Dec 20, 5:04 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 AM EST THU DEC 20 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-211000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
504 AM EST THU DEC 20 2012 /404 AM CST THU DEC 20 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
...A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
TODAY...
A STRONG FRONT WILL CROSS THE REGION TODAY ALONG WITH A LINE OF
STRONG TO POSSIBLY SEVERE SHOWERS AND THUNDERSTORMS. THE PRIMARY
THREAT FROM THIS SYSTEM IS ISOLATED DAMAGING WINDS. HOWEVER...AN
ISOLATED TORNADO CANNOT BE RULED OUT. THE GREATEST CHANCE FOR
SEVERE WEATHER WILL BE LATE THIS MORNING AND EARLY THIS AFTERNOON
WEST OF THE APALACHICOLA AND CHATTAHOOCHEE RIVERS...AND FROM EARLY
AFTERNOON THROUGH MID-EVENING EAST OF THE RIVERS.
HAZARDOUS WINDS AND SEAS ARE EXPECTED OVER THE MARINE AREAS TODAY
AND TONIGHT...WITH FREQUENT GUSTS TO GALE FORCE POSSIBLE STARTING
LATE THIS AFTERNOON AND CONTINUING THROUGH TONIGHT. A GALE WARNING
IS IN EFFECT FOR PORTIONS OF THE MARINE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
LIGHT FREEZES WILL BE POSSIBLE FRIDAY AND SATURDAY NIGHTS.
HAZARDOUS CONDITIONS OVER THE COASTAL WATERS WILL CONTINUE THROUGH
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL WILL BE POSSIBLE LATER THIS MORNING INTO
THIS EVENING.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
CAMP
In the hours before
Local storm report, Dec 20, 12:51 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1251 PM EST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG 5 WNW GENEVA 31.08N 85.95W
12/20/2012 GENEVA AL PUBLIC
LARGE PINE TREE AND DEBRIS ON HWY 52 WEST OF GENEVA
&&
WALSHLocal storm report, Dec 20, 1:27 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
127 PM EST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM TSTM WND DMG 4 WNW DOTHAN 31.24N 85.46W
12/20/2012 HOUSTON AL EMERGENCY MNGR
MULTIPLE TREES DOWN AND A TRUCK OVERTURNED ALONG HWY 84
WEST OF DOTHAN. POSSIBLE SMALL TORNADO.
&&
WALSHLocal storm report, Dec 20, 1:29 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
129 PM EST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG 3 NNW GLENDALE 30.91N 86.13W
12/20/2012 WALTON FL EMERGENCY MNGR
1 TREE DOWN IN NORTHERN WALTON COUNTY
&&
WALSHLocal storm report, Dec 20, 1:30 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
130 PM EST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM TSTM WND DMG 2 S FREEPORT 30.47N 86.13W
12/20/2012 WALTON FL EMERGENCY MNGR
MULTIPLE POWERLINES DOWN IN SOUTHERN WALTON COUNTY
&&
WALSHLocal storm report, Dec 20, 1:44 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
144 PM EST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG 2 W SLOCOMB 31.12N 85.63W
12/20/2012 GENEVA AL COUNTY OFFICIAL
MULTIPLE TREES AND POWERLINES DOWN AROUND GENEVA COUNTY
&&
WALSHLocal storm report, Dec 20, 2:52 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
252 PM EST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FUNNEL CLOUD 5 SE TYNDALL AFB 30.03N 85.51W
12/20/2012 BAY FL BROADCAST MEDIA
FUNNEL CLOUD SPOTTED NEAR EAST BAY.
&&
WALSHThunderstorm Wind, Thomas
- When
- December 20, 4:35 PM EST
- Where
- Thomas County, Thomasville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 30.830, -83.980
A tree was blown down across a roadway in Thomasville with no other damage reported in the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, December 20, 20122 deaths · 7 injured · $7.3 million · 45 events
- Winter Storm and Avalanche in California, December 20 to 24, 20122 deaths · 7 events
- High Wind and Winter Weather in Indiana, December 20 to 21, 20121 death · $124,000 · 52 kt wind · 42 events
- Strong Wind in Arkansas, December 20, 2012$1.4 million · 45 events
- Damaging Winds in Mississippi, December 20, 2012$328,000 · 55 kt wind · 47 events
- High Wind in Tennessee, December 20, 20121 injured · $308,000 · 87 kt wind · 18 events
- Winter Storm in Michigan, December 20 to 21, 2012$245,000 · 17 events
- Damaging Winds in Louisiana, December 20, 2012$200,000 · 65 kt wind · 19 events
- Damaging Winds in Louisiana, December 20, 2012$113,000 · 50 kt wind · 9 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$51,000 · 52 kt wind · 22 events
- Blizzard in Iowa, December 20, 2012$75,000 · 8 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$75,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417587.